Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 151, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2008, 2:07 PM CDT for Floyd County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 2:07 PM CDT (19:07 UTC)
- Expired
- Jul 27, 2008, 2:45 PM CDT
- In force
- 38 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Floyd County, IA
The radar
The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 271907
SVRARX
IAC067-272000-
/O.NEW.KARX.SV.W.0151.080727T1907Z-080727T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
207 PM CDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FLOYD COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 300 PM CDT
* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF NORA
SPRINGS TO ROCKFORD TO 15 MILES WEST OF ALLISON...MOVING EAST AT 31
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCKFORD AND NORA SPRINGS AROUND 215 PM...
MARBLE ROCK AROUND 220 PM...
RUDD AROUND 225 PM...
CHARLES CITY AND FLOYD AROUND 245 PM...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BE CAREFUL OF FALLING
TREES...POWER POLES OR LINES...AND LIGHT-WEIGHT OBJECTS THAT MIGHT
BECOME AIRBORNE OR DAMAGED.
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
4290 9302 4291 9303
TIME...MOT...LOC 1907Z 282DEG 27KT 4324 9313 4300 9300
4280 9305
$$
DAS3 follow-up statements
000
WWUS53 KARX 271920
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT SUN JUL 27 2008
IAC067-272000-
/O.CON.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
220 PM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR FLOYD COUNTY...
AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
ROUGHLY ALONG A LINE EXTENDING FROM NORA SPRINGS TO ROCKFORD TO
MARBLE ROCK TO 10 MILES WEST OF ALLISON...MOVING EAST AT 43 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CHARLES CITY AND FLOYD AROUND 230 PM...
PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
4290 9302 4291 9303
TIME...MOT...LOC 1920Z 273DEG 37KT 4320 9294 4307 9283
4296 9280 4278 9295
$$
DAS000
WWUS53 KARX 271938
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SUN JUL 27 2008
IAC067-272000-
/O.CON.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
238 PM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR FLOYD COUNTY...
AT 233 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE ROUGHLY ALONG A LINE EXTENDING FROM FLOYD TO
CHARLES CITY TO NASHUA TO ALLISON...MOVING EAST AT 43 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RURAL NORTHEASTERN FLOYD COUNTY AT 250 PM
LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
4290 9302 4291 9303
TIME...MOT...LOC 1938Z 273DEG 37KT 4319 9268 4306 9258
4295 9254 4277 9270
$$
DAS000
WWUS53 KARX 271945
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT SUN JUL 27 2008
IAC067-271956-
/O.CAN.KARX.SV.W.0151.000000T0000Z-080727T2000Z/
FLOYD IA-
246 PM CDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
LAT...LON 4321 9303 4321 9256 4295 9255 4291 9256
4290 9302 4291 9303
TIME...MOT...LOC 1946Z 273DEG 37KT 4318 9257 4305 9247
4294 9243 4276 9259
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:30 AM CDT, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 2:30 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 AM CDT SUN JUL 27 2008 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT FORECAST FOCUS ONCE AGAIN ON CONVECTIVE POTENTIAL FOR THE NEXT SEVERAL DAYS. FLIP-FLOP AFTER FLIP-FLOP OF THE MODELS NOT HELPING. 07Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM THE MID- MISSISSIPPI AND LOWER OHIO RIVER VALLEY REGIONS...UP INTO MN. LOW PRESSURE ALONG THE FRONT RANGE OF THE WY/MT ROCKIES HAD A WARM FRONT EXTENDING EAST ACROSS SD TOWARD IA. MID-LEVEL CASTELLANUS CLOUD SEEN ACROSS MN INTO EASTERN IA WHERE BETTER BAROCLINICITY EXISTED PER EVENING UPPER AIR ANALYSIS. A COUPLE OF CONVECTIVE CLUSTERS TO THE WEST...OVER SOUTHWEST ND AND OVER EASTERN SD. THE SD CLUSTER IS TRACKING ESE...AND COULD BE INTO THE WESTERN PART OF THE FORECAST AREA BY 8 AM. ACTION EXPECTED TO TRACK MORE SOUTH OF EAST WITH TIME...SO IT MAY NOT ACTUALLY REACH OUR FORECAST AREA HOWEVER. STILL...WITH MID-LEVEL ACCAS IN PLACE...PERHAPS WORKING WITH THE CONVECTION...COULD SEE SOME ISOLATED ACTIVITY. THUS LEFT LEFT LOW POPS OVER THE WESTERN ZONES TODAY. AS MENTIONED...MODELS ALL OVER THE PLACE WITH RESPECT TO EACH OTHER...AND FROM RUN TO RUN WITHIN THEMSELVES. THIS LEADS TO LOW CONFIDENCE IN THE DETAILS. BUT ENOUGH SIMILARITY IN THE MASS FIELDS AND TRENDS OF MOISTURE TRANSPORT AND BAROCLINIC AREAS TO HELP PIN DOWN POP FIELDS THE NEXT FEW DAYS. WHERE NECESSARY...TRENDED TOWARD THE NAM...GIVEN TOO MUCH CONVECTIVE FEEDBACK IN THE GFS AGAIN. ULTIMATELY...ALL OF THIS LEADS TO VERY LITTLE CHANGE FROM THE PREVIOUS FORECAST. AS MENTIONED...CLUSTER OF STORMS OVER EASTERN SD AND SOUTHWEST MN COULD MOVE THROUGH THE SOUTHWEST QUARTER OF THE FORECAST AREA THIS MORNING. REMNANT BOUNDARIES...AS WELL AS THE NEXT MCV OVER SOUTHWEST ND...COULD ALL RESULT IN REDEVELOPMENT THIS AFTERNOON...AS WARM AND UNSTABLE AIRMASS SUPPLY REMAINS JUST SOUTH OF THE AREA. SAME GENERAL SETUP REMAINS IN PLACE TONIGHT...AND INTO MONDAY AS WELL. THUS...WILL CONTINUE TO TAPER POPS FROM WEST TO EAST...WITH THE SUPPORT ALL INDICATING THE BEST ACTION TO REMAIN TO THE SOUTHWEST. GFS TAKES THE FRONT AND FORCING FOCUS FURTHER NORTH...BUT THIS MAY BE INFLUENCED BY THE FEEDBACK PROBLEMS. THIS MAINTAINED THE SOUTHWEST THINKING THROUGH MONDAY. BUT IT DOES APPEAR THIS FORCING ZONE WILL FOCUS MORE ON THE AREA FOR TUESDAY/TUESDAY NIGHT. MODELS DIFFER ON TIMING AND AMOUNTS OF QPF...BUT FEEL THE CHANCE WILL BE THERE NONETHELESS. POPS COULD EVEN GO UP DURING THAT TIMEFRAME... ONCE DETAILS BECOME A BIT CLEARER...IF THEY EVER DO. .LONG TERM...WEDNESDAY THROUGH SATURDAY SAME GENERAL PATTERN TO PREVAIL THROUGH THE REST OF THE WEEK...WITH A GENERAL LONG WAVE TROUGH OVER EASTERN NORTH AMERICA...AND A FLAT RIDGE FROM THE ROCKIES INTO THE DAKOTAS. SEVERAL SHORT WAVE TROUGHS MOVE THROUGH THE RIDGE...FLATTENING IT...AND THEN DROPPING SOUTHEAST INTO THE TROUGH. UNCERTAINTY ABOUNDS WITH TIMING OF THESE WAVES...AS WELL AS THE DEVELOPMENT AND SUBSEQUENT TIMING OF ANY CONVECTIVE CLUSTERS AND MCVS. FOR NOW...WILL NOT MAKE ANY ADJUSTMENTS TO THE LONG TERM FORECAST WITH LIMITED CONFIDENCE AND LACK OF NEW MODEL INFO. MW && .AVIATION... CORFIDI VECTORS WOULD TAKE CURRENT STORM COMPLEX OVER THE NORTHERN PLAINS SOUTHEAST INTO IOWA THIS MORNING...AND CONTINUE TO PUSH THIS COMPLEX INTO ILLINOIS TONIGHT. SOME HIGH/MID LEVEL CLOUDS WILL SPREAD ACROSS THE KRST/KLSE...BUT THE SHRA/TS CHANCES SHOULD STAY SOUTH. A WARM FRONT LOOKS TO STRETCH AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM TONIGHT...REACHING EAST FROM WESTERN MN INTO SOUTHERN WI. WARM AIR ADVECTION ALONG THE BOUNDARY...WITH A SURGE OF 850 MB MOISTURE AND THE LOW LEVEL JET INTO AND ACROSS IT...SHOULD RESULT IN SOME SHRA/TS PRODUCTION AROUND THE BOUNDARY. SOME SHRA/TS CHANCES FOR KRST/KLSE LOOK POSSIBLE AFTER 06Z MON...AND WILL LIKELY COVER THESE CHANCES WITH CB MENTION FOR NOW. RIECK && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. &&
Hazardous weather outlook, Jul 27, 1:44 PM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 144 PM CDT SUN JUL 27 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 144 PM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS FORMING ALONG AND AHEAD OF WARM FRONT ACROSS IOWA THIS AFTERNOON MAY BECOME SEVERE ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. THE MAIN SEVERE THREAT TIME WILL BE FROM 3 PM THROUGH 9 PM. FURTHER NORTH...A WEAK FRONTAL BOUNDARY MAY SPARK AN ISOLATED THUNDERSTORM ACROSS PORTIONS OF WEST CENTRAL INTO CENTRAL WISCONSIN. HOWEVER...NO SEVERE WEATHER IS ANTICIPATED THIS ACTIVITY. THE WARM FRONT IS EXPECTED TO WAVER WEST TO EAST ACROSS THE REGION LATER TONIGHT. MOIST AND UNSTABLE AIR SURGING NORTHWARD INTO THE BOUNDARY WILL LEAD TO MORE SHOWER AND THUNDERSTORM DEVELOPMENT... MOSTLY AFTER MIDNIGHT. FAVORABLE WIND PROFILES WILL AID STORM ORGANIZATION...AND STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH HEAVY RAIN. HOWEVER...THE POSITIONING OF THE WARM FRONT IS UNCERTAIN AT THIS TIME...AND THEREFORE...SO IS THE LOCATION FOR THE SEVERE RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY BE ONGOING ON MONDAY...WITH CONTINUED CHANCES THROUGH THE DAY. INSTABILITY AND WIND PROFILES WILL REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY AS A COLD FRONT APPROACHES FROM THE PLAINS STATES. AGAIN...INSTABILITY AND WINDS ALOFT COULD SUPPORT STRONG TO SEVERE THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. LOCALIZED SPOTTER ACTIVATION MAY BE ALSO BE NEEDED FROM LATE TONIGHT THROUGH TUESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/RIECK
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.